Journal of Optimization Theory and Applications

, Volume 72, Issue 2, pp 247–268 | Cite as

Surrogate methods for linear inequalities

  • S. O. Oko
Contributed Papers


Three algorithms are developed and validated for finding a pointx inR n that satisfies a given system of inequalities,Ax≤b. A andb are a given matrix and a given vector inR m×n andR m , respectively, with the rows ofA assumed normalized. The algorithms are iterative and are based upon the orthogonal projection of an infeasible point onto the manifold of the bounding hyperplanes of some of the given constraints. The choice of the active constraints and the actual projection are accomplished through the use of surrogate constraints.

Key Words

Surrogate constraints hyperplanes halfspaces orthogonal projections manifolds active constraints linear combinations outward normals 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agmon, S.,The Relaxation Method for Linear Inequalities, Canadian Journal of Mathematics, Vol. 6, pp. 382–392, 1954.Google Scholar
  2. 2.
    Motzkin, T. S., andSchoenberg, I. J.,The Relaxation Method for Linear Inequalities, Canadian Journal of Mathematics, Vol. 6, pp. 393–404, 1954.Google Scholar
  3. 3.
    Jeroslow, R. G.,Some Relaxation Methods for Linear Inequalities, Cahiers du CERO, Vol. 21, pp. 43–53, 1979.Google Scholar
  4. 4.
    Goffin, J. L.,The Relaxation Method for Solving Systems of Linear Inequalities, Mathematics of Operations Research, Vol. 5, pp. 388–414, 1980.Google Scholar
  5. 5.
    Todd, M. J.,Some Remarks on the Relaxation Method for Linear Inequalities, Technical Report No. 419, Cornell University, 1979.Google Scholar
  6. 6.
    Goldfarb, D., andTodd, M. J.,Modifications and Implementation of the Short Khachian Algorithm for Linear Programming, Technical Report No. 446, Cornell University, 1980.Google Scholar
  7. 7.
    Krol, Y., andMirman, B.,Some Practical Modifications of Ellipsoid Method for LP Problems, ARCON (undated report).Google Scholar
  8. 8.
    Hoffman, A. J.,On Approximate Solutions of Systems of Linear Inequalities, Journal of Research of the National Bureau of Standards, Vol. 49, pp. 263–265, 1952.Google Scholar

Copyright information

© Plenum Publishing Corporation 1992

Authors and Affiliations

  • S. O. Oko
    • 1
  1. 1.Department of Computer Science, Faculty of Physical SciencesUniversity of NigeriaNsukka, AnambraNigeria

Personalised recommendations